Thunderstorm Wind, Madison
- When
- August 10, 4:00 PM CST
- Where
- Madison County, Alton
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.900, -90.167
Thunderstorm wind gusts caused damage at a marina along the Mississippi River in Alton. Several docks were damaged with the debris damaging several boats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Thunderstorm wind gusts caused damage at a marina along the Mississippi River in Alton. Several docks were damaged with the debris damaging several boats. Damage was estimated at $1 million. Trees and power lines were reported down in Roxana and Wood River. The local electric utility reported that up to 1200 customers lost power. At the ConocoPhilips oil refinery in Wood River, the power outage caused some spectacular flames to erupt from the burn towers. A company spokesperson said that was a normal procedure during a power outage because excess hydrocarbon products in the plant's processing units must be burned off to prevent explosions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 10, 1:46 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 246 PM CDT WED AUG 10 2005 .DISCUSSION... ...HEAT TO CONTINUE UNTIL COLD FRONT ARRIVES ON SATURDAY... COLD FRONT HAS LOSS ITS SOUTHWARD PUSH AND ESSENTIALLY HAS STALLED ACROSS NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS...ALLOWING TEMPERATURES TO HEAT INTO THE UPPER 90S...AND EVEN 100 IN A FEW PLACES THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG COLD FRONT ACROSS NORTH AND IN WEAK SURFACE CONVERGENCE FIELD LOCATED ACROSS EASTERN OZARKS AND EAST CENTRAL MISSOURI. EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING. SLIGHT CHANCE FOR SOME WARM AIR ADVECTION PRECIPITATION TONIGHT AS SOUTHWESTERLY FLOW BEGINS...ALTHOUGH THE BIG STORY LOOKS TO BE THE HEAT...AS ANOTHER HOT ONE IS ON TAP FOR THURSDAY ACROSS THE WESTERN HALF OF THE CWA...WITH TRIPLE DIGIT HEAT EXPECTED ONCE AGAIN ACROSS DROUGHT STRICKEN CENTRAL MISSOURI. EAST OF THE MISSISSIPPI RIVER WAA CLOUDS AND ISOLATED -TSRA COULD HELP KEEP TEMPERATURES FROM GETTING OUT OF HAND. FRIDAY AGAIN LOOKS HOT WITH STRONG SOUTHWESTERLY FLOW...SHOULD SEE THE TRIPLE DIGIT HEAT SPREAD FURTHER EAST...TOWARD THE QUINCY AND ST. LOUIS METROPOLITAN AREAS. COLD FRONT MOVES INTO THE CWA ON SATURDAY AND PROVIDES SOME MUCH NEEDED RELIEF WITH CLOUDS AND A CHANCE OF SOME THUNDERSTORMS. IN THE EXTENDED THE AFOREMENTIONED COLD FRONT MEANDERS NORTH AND SOUTH THROUGH OUR CWA AS SEVERAL AREAS OF LOW PRESSURE ARE FORECAST TO DEVELOP ACROSS THE CENTRAL PLAINS AND HEAD EAST INTO THE MISSISSIPPI RIVER VALLEY. THIS SHOULD INCREASE OUR RAIN CHANCES FOR THE BEGINNING OF NEXT WEEK AND KEEP TEMPERATURES AT OR SLIGHTLY BELOW NORMAL. DETAILS SUCH AS EXACT FRONT LOCATION...PRECIPITATION TIMING AND TEMPERATURE TRENDS ARE DIFFICULT TO FORECAST WITH PRECISION THIS FAR OUT...SO HAVE BLANKETED AREA WITH CHANCE POPS AND USED MODEL GUIDANCE FOR FRONT LOCATION AND SENSIBLE WEATHER DETAILS THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... ST LOUIS 74 98 75 99 / 20 20 10 10 QUINCY 70 93 71 99 / 30 30 10 20 COLUMBIA 72 100 71 99 / 20 10 10 10 JEFFERSON CITY 72 99 71 99 / 20 10 10 10 SALEM 71 93 70 94 / 30 30 10 10 FARMINGTON 71 94 71 94 / 20 10 10 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && CVKING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1250 PM CDT WED AUG 10 2005 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 1250 PM CDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN MISSOURI...AS WELL AS WEST CENTRAL AND SOUTH CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND INTO THIS EVENING. ALTHOUGH THE STORMS WILL BE SPOTTY...A FEW OF THE STRONGER STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND GUSTY WINDS. IN ADDITION...THIS AFTERNOONS HOT CONDITIONS WILL BE PUSHING THE ACTUAL TEMPERATURE OR THE HEAT INDEX TO AROUND THE 100 DEGREE MARK...ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL BE THREATENING THE AREA ON THURSDAY. THERE WILL BE A SOMEWHAT BETTER CHANCE OF THUNDERSTORMS OVER THE WEEKEND AND INTO THE START OF NEXT WEEK AS A COLD FRONT STALLS OUT OVER THE CENTRAL U.S. HOT WEATHER WILL ALSO PERSIST FOR THE REST OF THIS WORK WEEK...WITH HIGHS MID 9OS TO AROUND 100 EXPECTED ON BOTH THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. TRUETT
The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468782, 5468783, 5468784, 5468785.